Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Summer5150

New To Accutane - A Few Questions

Recommended Posts

I am 39 y/o female, 3 weeks into my Accutane journey. I have done a ton of research and read many of the logs/advice, etc. on here but still have a few questions.

I started on only 20mg to help offset the side effects, since I took Accutane 15 years ago and got Keloids, as well as the fear of a horrible IB. (My derm is 1 1/2 hrs away each way and spends roughly 5 min with me. sad.png)

1) will staying on the lower dose keep my IB and other side effects manageable? she wants to go to 40 then 60 over the course of 3 months. I know everyone is different but I'm just curious what others feel about dosing. My acne has been disfiguring cysts/boils, groups of boils all over my face but mainly my chin and neck. Over the last six months it started on my forehead.

2) should I be avoiding trying to "treat" my IB? For instance, I am possibly doing too much right now. Every day after work I wash off my makeup and put on a mud mask to spot treat while I work out. So, I am taking several showers AND possibly exfoliating too much with the daily spot treat. But I am so anxious to heal everything!

3) the blackheads on my nose are kind of coming out but I cannot squeeze them out, they feel stuck. I wonder if I should just leave them alone because this is part of the process?

4) should I be worried that my hair seems to be shedding a lot?

5) should I moisturize even though I am continuing to see breakouts?

6) because of the holiday next week, I am going to run out of med three days before my next derm appt. I called the derm today and they told me "not to worry about it" if I didn't take it for three days and they couldn't fit me in early. I feel very upset about this. Anyone go through this due to timing of the 30-day requirements? Is it going to be a big deal if I miss 3 days?

I should add that the breakouts I am getting appear to go away much quicker than I've ever been used to. Also, everything I am experiencing is manageable. Sorry about all the questions. I was very reluctant to go down this path but after 15 years of horrendous, disfiguring acne and trying nutrition, supplements, homeopathy, naturopath, chiropractic, acupuncture, meditation, TONS of natural remedies, etc. all at a very high cost financially and emotionally, I felt it was time to just go for it. Fifteen years ago I did not have a great experience with it but I was not being followed by a derm and I wasn't given an appropriate dose. I am hoping that now, at almost forty, my body is ready to receive this "cure."

Any feedback/advice, etc. is greatly appreciated! Thank you!!

Share this post


Link to post
Share on other sites

Staying on a lower dose will help manage side effects and the IB, but I honestly feel like it would be worth uping the dose a bit to help kick it in the butt! As for treating the IB, I would NOT do as much as you're doing right now. Trust me, I had to learn this the hard way. I'd say choose only one method of treatment (for example, I only used my clyndamycin gel along with my regular face wash twice a day), so I would say stop exfoliating and shower only once a day. Doing more than this will only irritate your skin and aggravate your IB. Definitely leave the blackheads, they will come out eventually, and trying to remove them will probably do more harm than good. Keep an eye on the hair shedding, but for now I wouldn't be worried. Sometimes you just become more aware of it when you have something to look for, if you know what I mean. Definitely moisturize because this will help you as you get farther along with your treatment. I neglected to moisturize my first month and a half on Accutane, and I ended up regretting it because I began to peel really badly around my mouth and on my chin. Missing a few days is NOT going to matter because Accutane stays in your system for a month after you stop taking it. Everyone ends up missing a couple days due to this, so don't stress. Good luck!

Btw, Accutane is definitely worth it. I'm about half way through my third month, and I'm loving it. :)

Share this post


Link to post
Share on other sites
Guest *Spiro*

Hey :) I am on month four so I can answer some of these questions for you. I started on 40 mg and after month 2 I was moved up to 60 mg and have stayed at that dose. I started my IB around week 3 and I had a bad one again when my dose was increased and that seems normal. My derm thought it was very possible also. It is hard to say what dose is your magic dose and how you are going to manage the side effects. I know that answer sucks but really everyone is so different on this medication it is impossible to say how well you will tolerate the medication ya know.

As far as treating your IB, my dermatologist told me to stop using everything but face wash and moisturizer. I listened for awhile and then I started spot treating with neosporin cream which has been helpful in speeding p the process of healing. I would avoid using a ton of products though. The face mask I would use only a couple times a week not daily. It might be too drying.

The black heads will just fall out on their own. Pretty crazy but one day they will all just be gone :)

The hair shedding.. I read a lot of the accutane logs and it seems to be pretty common. It comes and goes for some people, or it subsides with the course. It gets worse for some people too. I'd keep a eye on it and if it starts falling out more talk to your dermatologist about it. Also all the showering you are doing is drying out the hair. I would try and wwh it every other day and condition it intensely to gt avoid too much drying.

I moisturize all the time break out or no break out. Drying your skin out more will only cause more breakouts.

Going a few days without medication, I hate it but I run into the same problem you are in almost monthly. Because the medication builds up and is stored in your body you will be fine :) hope this helps

Share this post


Link to post
Share on other sites

Thank you, Beautiful Disasters & TheSavyBanana!! I really appreciate your time and helpful advice. I'll make those changes and see how things go. I appreciate knowing that missing a few days won't really affect things. I'll keep on keeping on, as they say. Thanks again!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×